Limits...
Crystal-induced acute kidney injury due to ciprofloxacin.

Khan M, Ortega LM, Bagwan N, Nayer A - J Nephropathol (2015)

Bottom Line: Fluoroquinolones are known to cause acute renal failure due to interstitial nephritis.Here we present an elderly woman who developed oliguric acute kidney injury (AKI) after receiving oral and intravenous ciprofloxacin in a 48-hour period.Conservative measures including intravenous hydration and avoidance of alkalinization of the urine can reverse this condition if applied in time.

View Article: PubMed Central - HTML - PubMed

Affiliation: Division of nephrology and Hypertension, Allegheny General Hospital, Temple University School of Medicine, Pittsburgh, PA, USA.

ABSTRACT

Background: Fluoroquinolones are known to cause acute renal failure due to interstitial nephritis.

Case presentation: Here we present an elderly woman who developed oliguric acute kidney injury (AKI) after receiving oral and intravenous ciprofloxacin in a 48-hour period. Recently, several case reports have been published in the literature regarding the presence of crystals in the urine sediment of patients treated with ciprofloxacin for different types of systemic infections. Ciprofloxacin crystals precipitate in alkaline urine and provoke renal failure through intra-tubular precipitation.

Conclusions: Conservative measures including intravenous hydration and avoidance of alkalinization of the urine can reverse this condition if applied in time.

No MeSH data available.


Related in: MedlinePlus

© Copyright Policy
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4316583&req=5

Mentions: The patient is a 72-year-old Caucasian woman with a past medical history significant for metastatic adenocarcinoma of the colon status post chemotherapy with FOLFIRI that was completed three months prior to admission. Previously she had an episode of bacteremia due to colitis and transient acute renal failure (ARF) requiring temporary renal replacement therapy. She presented with nausea, vomiting and abdominal pain. A non-contrast enhanced CT showed thickening of the rectosigmoid colon and possible proctocolitis. Serum creatinine (SCr) on admission was 0.91 mg/dl on day 1, increasing in the next 24-48 hours to 1.2 and 2.4 mg/dl, respectively. Patient received oral (500 mg BID) and later intravenous (400 mg BID) ciprofloxacin on days 1 and 2, stopped on day 3. The antibiotic regimen was changed to metronidazole after documented Clostridium Difficile infection in the stool culture. Serum creatinine continued to rise progressively up to a value of 3.54 mg/dl on day 7 (Figure 1). These increases coincided with a constant decrease in urine output below 500 cc for 6-8 days (Figure 2). We were consulted on day 6. Urine sediment showed stellate shaped crystals (Figure 3 and 4) that were birefringent to polarized light (Figure 5) and highly suspicious for ciprofloxacin crystals. Aggressive hydration with 0.9% NaCl was initiated avoiding alkalinization of the urine at all times (average urine pH=5, pH=7 on presentation) despite using sporadic infusions of sodium bicarbonate to treat worsening academia due to renal failure. Creatinine values improved in the following days down to 1.81 mg/dl. Repeat urine sediment examination showed complete resolution of crystals with sporadic granular casts (Figure 6) that probably contributed to the slow recovery in renal function. Patient fared well and was discharge uneventfully to her nursing home.


Crystal-induced acute kidney injury due to ciprofloxacin.

Khan M, Ortega LM, Bagwan N, Nayer A - J Nephropathol (2015)

© Copyright Policy
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4316583&req=5

Mentions: The patient is a 72-year-old Caucasian woman with a past medical history significant for metastatic adenocarcinoma of the colon status post chemotherapy with FOLFIRI that was completed three months prior to admission. Previously she had an episode of bacteremia due to colitis and transient acute renal failure (ARF) requiring temporary renal replacement therapy. She presented with nausea, vomiting and abdominal pain. A non-contrast enhanced CT showed thickening of the rectosigmoid colon and possible proctocolitis. Serum creatinine (SCr) on admission was 0.91 mg/dl on day 1, increasing in the next 24-48 hours to 1.2 and 2.4 mg/dl, respectively. Patient received oral (500 mg BID) and later intravenous (400 mg BID) ciprofloxacin on days 1 and 2, stopped on day 3. The antibiotic regimen was changed to metronidazole after documented Clostridium Difficile infection in the stool culture. Serum creatinine continued to rise progressively up to a value of 3.54 mg/dl on day 7 (Figure 1). These increases coincided with a constant decrease in urine output below 500 cc for 6-8 days (Figure 2). We were consulted on day 6. Urine sediment showed stellate shaped crystals (Figure 3 and 4) that were birefringent to polarized light (Figure 5) and highly suspicious for ciprofloxacin crystals. Aggressive hydration with 0.9% NaCl was initiated avoiding alkalinization of the urine at all times (average urine pH=5, pH=7 on presentation) despite using sporadic infusions of sodium bicarbonate to treat worsening academia due to renal failure. Creatinine values improved in the following days down to 1.81 mg/dl. Repeat urine sediment examination showed complete resolution of crystals with sporadic granular casts (Figure 6) that probably contributed to the slow recovery in renal function. Patient fared well and was discharge uneventfully to her nursing home.

Bottom Line: Fluoroquinolones are known to cause acute renal failure due to interstitial nephritis.Here we present an elderly woman who developed oliguric acute kidney injury (AKI) after receiving oral and intravenous ciprofloxacin in a 48-hour period.Conservative measures including intravenous hydration and avoidance of alkalinization of the urine can reverse this condition if applied in time.

View Article: PubMed Central - HTML - PubMed

Affiliation: Division of nephrology and Hypertension, Allegheny General Hospital, Temple University School of Medicine, Pittsburgh, PA, USA.

ABSTRACT

Background: Fluoroquinolones are known to cause acute renal failure due to interstitial nephritis.

Case presentation: Here we present an elderly woman who developed oliguric acute kidney injury (AKI) after receiving oral and intravenous ciprofloxacin in a 48-hour period. Recently, several case reports have been published in the literature regarding the presence of crystals in the urine sediment of patients treated with ciprofloxacin for different types of systemic infections. Ciprofloxacin crystals precipitate in alkaline urine and provoke renal failure through intra-tubular precipitation.

Conclusions: Conservative measures including intravenous hydration and avoidance of alkalinization of the urine can reverse this condition if applied in time.

No MeSH data available.


Related in: MedlinePlus